South Carolina, 2022Damaging Winds in South Carolina, May 23, 2022
May 23, 2022 · NWS CHS · 13 events in 5 counties and zones
Scattered to numerous thunderstorms developed in the early afternoon hours across southern and southeastern Georgia. These thunderstorms developed in the vicinity of a nearby front and eventually evolved into a line of thunderstorms as they progressed eastward into southeast South Carolina through the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed in the early afternoon hours across southern and southeastern Georgia. These thunderstorms developed in the vicinity of a nearby front and eventually evolved into a line of thunderstorms as they progressed eastward into southeast South Carolina through the late afternoon hours. The thunderstorms produced numerous reports of damaging wind gusts across southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 23, 4:37 PM EST, 18 minutes earlier.
Area forecast discussion, May 23, 4:37 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
537 PM EDT Mon May 23 2022
.SYNOPSIS...
Warm and humid conditions along with a few smaller scale
systems moving through, will maintain unsettled weather across
the area through much of the week. Drier conditions could then
return this weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
This Evening and Tonight: An area of low pressure will continue to
shift north-northeast across northern Georgia and eventually into
the South Carolina Upstate and western North Carolina while much of
the region remains along the edge of high pressure centered across
the western Atlantic. Low-lvl convergence extending well south of
the low pressure center, depicted via sfc obs and visible sat
imagery, will continue to support showers and thunderstorms shifting
across inland areas through early evening hours. Although mid-lvl
lapse rates are somewhat weak, southerly sfc winds will continue to
draw moisture into the region with most areas exhibiting dewpts in
the lower 70s and PWATs around 1.75 inches. MLCAPE ranging between
2000-2500 J/kg combined with 35-40 kt low-mid lvl flow are expected
to result in strong and/or severe thunderstorms during the next few
hours, where a Severe Thunderstorm Watch remains in effect until 11
PM. Hail CAPE and DCAPE near 800 J/kg support damaging winds and
some hail with thunderstorms. Brief heavy rainfall is also possible,
resulting in minor flooding.
Hi-res models indicate clusters and/or a congealed line of showers
and thunderstorms progressing east-northeast across inland areas
this evening, but in a weakening state after sunset. Sufficient
instability, including favorable low-lvl lapse rates, modest shear
and cold pooling associated with a congealed cluster/line of
thunderstorms should push convection to the I-95 corridor in an
enhanced state with damaging winds, hail, and heavy rain.
Thereafter, a weakening trend should take place heading into late
evening hours. After midnight, dry conditions should prevail.
Despite cloud cover, ample moisture from recent rains and favorable
condensation pressure deficits suggest the potential for some patchy
fog inland. Low temps should remain mild, generally ranging in the
upper 60s to lower 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Pattern Synopsis/Forecast: Strong Pacific short-wave energy will dig
into the southern and central Plains heading into midweek, with a
mid-level low closing off along the the front range of the Rockies
Tuesday before slowly progressing into the Plains. System is a bit
stronger, deeper and slower than in previous guidance forecasts.
Downstream, upper level ridging will hold along the SE states into
the Atlantic through the short-term period with warm and modestly
moist conditions persisting across the region.
Convective evolution and precip chances remain the main forecast
challenge through the short-term. After today's round of convection
wanes later tonight, appears we will start the day Tuesday rain-
free, probably through the morning hours. Ample low level moisture
and daytime heating will drive MLCAPE values into the 1-2K J/Kg
range for the afternoon. Recent high-res CAM guidance along with the
NAM/GFS continue to suggest we see another round of thunderstorm
development later in afternoon into the evening, possibly along any
residual outflows from todays storms as well as sea breeze
interactions. But unlike today, flow aloft/shear profiles will be a
bit weaker owing to the departure of the Gulf low. No doubt there
will be some strong storms to monitor, but an organized severe
weather threat looks lower than today. Still quite a bit of
uncertainty regarding the timing and coverage, and thus I will
maintain just chancy pops for now.
Wednesday and Thursday may quiet down some. But with the warm and
somewhat humid conditions remaining, we will have to maintain some
chances for showers and storms for the afternoon into the evening.
Temperatures through the period will remain at or a little above
normal for late May.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Closed upper level low will be slowly migrating through the SE CONUS
and Gulf Coast region through most of the extended period, pressing
a boundary into the region late Friday into Saturday. But, as is
typically the case with these closed upper lows, timing is
problematic (slower is usually better and guidance is already slower
today compared to yesterday). Right now, highest rain chances will
come with the front later Friday/Friday night, with a potential
drying trend heading into the weekend and early next week. Will see
how that goes and adjust as we go along. Temperatures through the
period will remain around normal.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VFR conditions should prevail through 18Z Tuesday at CHS/JZI/SAV
terminals. However, showers and thunderstorms will likely
impact all terminals this evening, which could temporarily produce
MVFR/IFR or lower conditions. At this time, shower/thunderstorm
activity is anticipated to arrive at the SAV terminal between
22-24Z this evening, where a TEMPO group has been included.
Showers and thunderstorms could arrive at CHS and JZI terminals
in the 01Z-05Z Tuesday time frame. Should trends become more
favorable, TEMPO groups could also be needed at CHS and JZI.
Extended Aviation Outlook: VFR conditions will largely prevail
throughout the week. However, flight restrictions remain possible at
times at the terminals, as periodic showers and thunderstorms impact
the region during the afternoon into the evening. A touch of fog is
also possible each morning as well.
&&
.MARINE...
This Evening and Tonight: A few strong to severe thunderstorms
are possible across nearshore waters this evening with winds in
excess of 34 knots and hail. Special Marine Warnings could be
needed. Outside thunderstorms, southerly winds will prevail,
with speeds mostly in the 10-15 kt range or less during the
overnight period. However, some enhancement remains along the
land/sea interface late this afternoon/evening, with gusts
around 20 kt at times. Seas will range between 2-3 ft through
the period.
Tuesday through Saturday: Conditions will remain below Small Craft
Advisory levels through midweek, although locally higher winds and
waves will occur with any storms that move through the coastal
waters. A bit stronger south to southeasterly flow along with higher
seas develop through the coastal waters late in the week as a strong
cold front approaches from the west. However, at this juncture,
winds and seas are still expected to remain below headline
criteria.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...DPB
SHORT TERM...TBA
LONG TERM...TBA
AVIATION...DPB/TBA
MARINE...DPB/TBA
Hazardous weather outlook, May 23, 4:15 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
515 PM EDT Mon May 23 2022
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>049-051-052-
242115-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper-
Tidal Berkeley-
515 PM EDT Mon May 23 2022
...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region Tuesday into
Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ050-242115-
Charleston-
515 PM EDT Mon May 23 2022
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Tonight.
Severe Thunderstorms: Thunderstorms are expected to move in from the
west and impact the area through the evening. Thunderstorms will be
capable of producing damaging wind gusts and hail. While the threat
for severe weather will exist across the entire area, the highest
risk is expected to remain inland where a Severe Thunderstorm Watch
is currently in effect until 11 PM EDT.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region Tuesday into
Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-374-242115-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
515 PM EDT Mon May 23 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ352-354-242115-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
515 PM EDT Mon May 23 2022
...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 23, 3:25 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
425 PM EDT Mon May 23 2022
GAZ087-232045-
Jenkins-
425 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 425 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Perkins, or 9 miles northeast of Millen,
moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3293 8193 3295 8186 3294 8183 3295 8182
3293 8178 3291 8177 3284 8180 3275 8188
3285 8200
TIME...MOT...LOC 2025Z 226DEG 14KT 3291 8184
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRLocal storm report, May 23, 3:53 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 6 NNW PULASKI 32.47N 82.00W
05/23/2022 CANDLER GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF PORTAL HIGHWAY AND
ROSEMARY CHURCH ROAD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS2200542Local storm report, May 23, 3:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 5 NNW PULASKI 32.45N 81.99W
05/23/2022 CANDLER GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF ROSEMARY CHURCH ROAD
AND LAWRENCE ROAD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS2200543Local storm report, May 23, 4:03 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 2 E METTER 32.39N 82.02W
05/23/2022 CANDLER GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF GA-46 AND FIFTEEN
MILE CREEK ROAD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS2200544Local storm report, May 23, 4:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 2 E METTER 32.39N 82.02W
05/23/2022 CANDLER GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF GA-46 AND FIFTEEN
MILE CREEK ROAD. TREE DOWN NEAR THE INTERSECTION OF
GA-46 AND LAKE CHURCH ROAD. TIME ESTIMATED BY RADAR.
&&
CORRECTED REMARKS
EVENT NUMBER CHS2200544Local storm report, May 23, 4:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
526 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 4 NNW PULASKI 32.45N 81.98W
05/23/2022 CANDLER GA LAW ENFORCEMENT
CANDLER COUNTY SHERIFF'S OFFICE RELAYED IMAGES OF
NUMEROUS TREES WITH SOME POWER POLES DOWN ALONG ROSEMARY
CHURCH ROAD. DAMAGE IS CONSISTENT WITH STRAIGHT LINE
WINDS. TIME ESTIMATED BASED ON RADAR.
&&
CORRECTED LOCATION...REMARKS...SOURCE
EVENT NUMBER CHS2200542Thunderstorm Wind, Hampton
- When
- May 23, 4:55 PM EST to 4:57 PM EST
- Where
- Hampton County, 0.69 mi S of Shirley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.660, -81.320
Hampton County dispatch reported a tree down near the intersection of Shirley Road and Augusta Stagecoach Road.
Thunderstorm Wind, Hampton
- When
- May 23, 5:03 PM EST to 5:05 PM EST
- Where
- Hampton County, 1.35 mi WNW of Furman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.690, -81.200
Hampton County dispatch reported a tree down near the intersection of Honey Hill Road and Steep Bottom Road.
Thunderstorm Wind, Jasper
- When
- May 23, 5:05 PM EST to 5:07 PM EST
- Where
- Jasper County, 1.5 mi NNW of Pineland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.620, -81.180
Jasper County dispatch reported a tree down near the intersection of Tye Branch Road and Richard Pollins Road.
Thunderstorm Wind, Jasper
- When
- May 23, 5:12 PM EST to 5:14 PM EST
- Where
- Jasper County, 4.06 mi WNW of Grays
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.700, -81.080
Jasper County dispatch reported a tree down near the intersection of Highway 3 and Johnnie Peeples Drive.
Thunderstorm Wind, Hampton
- When
- May 23, 5:15 PM EST to 5:17 PM EST
- Where
- Hampton County, 0.9 mi NE of Nixville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.760, -81.140
Hampton County dispatch reported trees down blocking two lanes of Browning Gate Road between Chocolate City Road and Two Sisters Road.
Thunderstorm Wind, Jasper
- When
- May 23, 5:21 PM EST to 5:23 PM EST
- Where
- Jasper County, 0.69 mi N of Gillisonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.610, -81.000
Jasper County dispatch reported a tree down near the intersection of Grays Highway and Gillison Branch Road.
Thunderstorm Wind, Colleton
- When
- May 23, 5:33 PM EST to 5:35 PM EST
- Where
- Colleton County, Sniders Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.880, -80.850
Colleton County dispatch reported trees down near the intersection of Lowcountry Highway and School House Road.
Thunderstorm Wind, Colleton
- When
- May 23, 5:33 PM EST to 5:35 PM EST
- Where
- Colleton County, 0.69 mi N of Sniders Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.890, -80.850
Colleton County dispatch reported a tree down near the intersection of Highway 63 and Highway 21.
Thunderstorm Wind, Colleton
- When
- May 23, 5:33 PM EST to 5:35 PM EST
- Where
- Colleton County, 2.22 mi SE of Bells Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.960, -80.820
Colleton County dispatch reported a tree down near the intersection of Red Root Road and Deliverance Road.
Thunderstorm Wind, Colleton
- When
- May 23, 5:35 PM EST to 5:37 PM EST
- Where
- Colleton County, 1.5 mi NNW of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.750, -80.830
Colleton County dispatch reported trees down along Interstate 95 near exit 42.
Thunderstorm Wind, Colleton
- When
- May 23, 5:41 PM EST to 5:43 PM EST
- Where
- Colleton County, 4.75 mi SSW of Stokes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.910, -80.760
Colleton County dispatch reported a tree down near the intersection of Benton Farm Road and Hudson Mill Road.
Thunderstorm Wind, Dorchester
- When
- May 23, 5:55 PM EST to 5:57 PM EST
- Where
- Dorchester County, 0.58 mi W of St George
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.180, -80.580
Dorchester County dispatch reported a tree down across Quaker Road in Saint George. A motorist collided with the tree as it fell but the driver was not injured.
Thunderstorm Wind, Berkeley
- When
- May 23, 6:54 PM EST to 6:56 PM EST
- Where
- Berkeley County, 0.9 mi SE of St Stephen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.390, -79.910
Berkeley County dispatch reported a tree down near the intersection of Harristown Road and Mendel Rivers Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Wisconsin, May 23, 20221 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 2022$5,000 · EF2 · 28 events
- Flash Flooding and Hail in Texas, May 23 to 24, 20222 injured · $470,000 · 1.75 in hail · 10 events
- Tornado and Flash Flooding in North Carolina, May 23 to 24, 2022$223,000 · EF0 · 29 events
- Tornadoes and Damaging Winds in South Carolina, May 23, 2022$40,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in North Carolina, May 23, 2022$30,000 · EF1 · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2022$50 · 1 in hail · 15 events
- Flash Flood and Debris Flow in Puerto Rico, May 23 to 26, 2022$10,000 · 0.25 in hail · 10 events
- Hail in New Mexico, May 23, 20221.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, May 23, 202255 kt wind · 9 events
- Flash Flooding and Damaging Winds in Florida, May 23 to 26, 2022$4,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in North Carolina, May 23, 20221 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1024382, 1024383, 1024384, 1024385, 1024386, 1024387, 1024388, 1024389, 1024390, 1024391, 1024392, 1024393, 1024394.